Illinois, 2004

Flash Flooding and Damaging Winds in Illinois, June 10, 2004

June 10, 2004 · NWS LOT · 5 events in 4 counties and zones

On the afternoon of June 10, a warm front cut through northern Illinois. Heavy rains associated with this front moved slowly through northeastern Illinois, concentrated mainly in the Chicago metro area where one to two inches of rain fell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the afternoon of June 10, a warm front cut through northern Illinois. Heavy rains associated with this front moved slowly through northeastern Illinois, concentrated mainly in the Chicago metro area where one to two inches of rain fell. Widespread flooding was reported over urbanized areas of Cook and Will Counties. Following the pasage of the warm front, northern Illinois and northwestern Indiana were in a very warm, unstable environment and additional thunderstorms developed. These thunderstorms produced isolated incidents of large hail and strong wind gusts which caused damage, primarily to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT THU JUN 10 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
FCST FOCUS ON SHORT TERM WITH TSRA DVLPMNT TNGT AND POTENTIAL HVY RA
AND RESULTING FLOODING. SFC BNDRY JUST N OF VPZ TO DPA TO JUST N OF
DBQ...AND HAS MOVD LTL DURG DAY. AREA OF MAINLY -RA CONTS TO SLOLY
NEWRD THRU NRN IL INTO SRR WI AS SHORT WAV SHEARS NE INTO UPR RDG.
HEAVIER RA THIS A.M. PUT DOWN UP TO 2 INCHES ACROSS EXTREME NERN IL.
TSRA CONT TO DVLP ACROSS CNTRL IL AND SWRN IA SSWWRD ACROSS MOST OF
MO IN WHERE BREAKS IN CLOUDS HAVE ALLOWED GOOD SFC HEATING AND
RESULTING DESTABALIZATION AHEAD OF NEXT SHORT WAV CURRENTLY LIFTING
NNE FM ERN OK AND NEB. THIS SHORT WAV FCST TO MOV NE AND INTO W
CNTRL IL DURG THIS EVE...ENHANCING LO LVL CONVERCENGE ALONG AND LIFT
OVR BNDRY ACROSS NRN IL. WHILE OVERALL DURATION OF HVY RA EXPECTED
TO BE SOMEWAT LIMITED...PRECIP WATER OF 2+ INCHES SUGGESTS
TORRENTIAL DOWNPOURS PSBL SO WILL POST FLOOD WATCH GENERALLY N OF
FREEPORT TO VALPARAISO LN FOR TNGT. SHORT WAV TO CROSS THRU NERL IL
DUR EARLY FRI MORNING ENDING FLASH FLOOD POTENTIAL...THO MAIN STEM
PROBLEMS TO LINGER IF QPF POTENTIAL REALIZED. WRN PORTION OF BNDRY
LIFTS NWRD AS UPR TROF ROTATES ACROSS NRN PLAINS...WHILE BNDRY
REMAINS ACROSS NRN IL. UPR SUPPORT MISSING BUT WITH BNDRY ACROSS
AREA FRI WL CONT CHC TSTA.

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT N OF FEP-VPZ LN.
IN...FLOOD WATCH TONIGHT N OF FEP-VPZ LN.
LK MI...NONE.

.AVIATION DISCUSSION FOR 18Z TAFS...

NEARLY STATIONARY FRONTAL BOUNDARY RIGHT ACROSS HEART OF FCST AREA
THIS NOON HOUR...WITH 17Z SFC ANALYSIS DEPICTING FEATURE FROM
IMMEDIATELY SOUTH OF KRFD...TO BETWEEN KDPA AND KORD...TO JUST NORTH
OF KMDW AND KGYY. IFR/LIFR TO THE NORTH OF THE FRONT WITH MVFR/VFR
TO THE SOUTH. POSITION OF FRONTAL BOUNDARY AND SUBSEQUENT LOCATION
OF IFR CONDITIONS MAIN FORECAST CHALLENGE NEXT 18-20 HOURS OR SO
WITH SIG IMPACT ON TERMINALS.

ON THE LARGER SCALE...RUC H7 ANALYSIS AND SAT LOOPS INDICATE ONE
S/WV SHEARING THROUGH IA/WRN IL INTO UPPER RIDGE...WITH SFC PRES
FALLS ALONG/NORTH OF FNT. THIS HAS ALLOWED WHAT LITTLE MOVEMENT OF
FRONT THERE IS TO BE NORTHWARD...WITH FRONT MOVING NORTH THROUGH
KMDW LAST 2 HOURS. WITH FRONT ALMOST ON TOP OF KORD BIG QUESTION IS
HOW FAR NORTH IT GOES THIS AFTN. WITH WAVE SHEARING INTO SRN WI BY
00Z...EXPECT ANY FURTHER NORTHWARD PROGRESSION TO BE
MINIMAL...THOUGH LIKELY WILL GET OVER OR THROUGH KORD. THUS HAVE
PLAYED TAFS THIS WAY...WITH WINDS COMING AROUND SW FOR AFTN HOURS
AND IMPROVEMENT IN CIG/VIS TO VFR/OCNL MVFR.

2ND S/WV LIFTING OUT OF SRN PLAINS PROGGED INTO AREA TONIGHT...WITH
GFS/ETA BOTH DEVELOPING VERTICAL MOTION MAX AROUND 06Z. HAVE TRIED
TO INDICATE MINIMUM IN RA THREAT DURING EARLY EVE HOURS BEFORE THIS
SECOND WAVE ARRIVES. BOTH GFS AND ETA DEVELOP SFC WAVE ALONG FRONT
AND PUSH IT NORTH TOWARD WISCONSIN BORDER...THOUGH SLIGHT TIMING
DIFFERENCES WITH GFS FASTER. BOTH AGREE THAT SECOND MID LEVEL TROUGH
AXIS MOVES EAST OF THE FCST AREA FRI MORN...WITH S/WV RIDGING
DEVELOPING OVER IL BY MIDDAY. THUS HAVE ENDED RA BY 14Z...THOUGH
FRONT THEN SAGS BACK SOUTH BEHIND SFC WAVE WITH NE FLOW DVLPG
KEEPING IFR CONDITIONS FOR TERMINALS.

RATZER

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER
Hazardous weather outlook, Jun 10, 3:30 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUN 10 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-111100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU JUN 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...MIANLY
SOUTH OF INTERSTATE 80. THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS LATE THIS AFTERNOON
MAY BECOME SEVERE AS THEY MOVE INTO AREAS SOUTH OF INTERSTATE 80
THIS EVENING.  OVERNIGHT...THESE STORMS ARE EXPECTED TO EVOLVE INTO
A THUNDERSTORM CLUSTER OVER NORTHERN ILLINOIS AND NORTHWEST
INDIANA.  THESE CONDITIONS SUPPORT AN ELEVATED RISK OF HEAVY
RAINFALL...THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PART OF NORTHERN ILLINOIS AND EXTREME NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ONGOING INTO FRIDAY MORNING.  BY FRIDAY
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED.  THERE
WILL REMAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY...AND AGAIN
ON WEDNESDAY.  THESE STORMS ARE EXPECTED TO BE SCATTERED AND SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-111100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT THU JUN 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LAKE MICHIGAN
THIS EVENING...AND CONTINUE OVERNIGHT.  AT THIS TIME...NONE OF
THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...AND AGAIN
ON WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Will

When
June 10, 5:59 PM CST to 11:30 PM CST
Where
Will County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Sustained heavy rain throughout Will County led to widespread flash flooding throughout the county, Numerous reports of flooding of streets, intersections and underpasses were received. Some locations included:the intersection of Caton Farm Rd. and Drauden Rd. in Jolietthe intersection of Joliet Rd. and Rt. 53 in Romeovillethe underpass of Interstate 55 at Joliet Rd. in Romeovillethe intersection of Normantown and Melrose Rds in RomeovilleEast Briarcliff Rd. east of Rt. 53 and west of Pinecrest Rd.

Flash Flood, Cook

When
June 10, 6:50 PM CST to 11:45 PM CST
Where
Cook County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Sustained heavy rain throughout Cook County led to widespread flash flooding throughout the county. Numerous incidents of flooding of streets, intersections and underpasses were observed. Some of the reports include:the intersection of Lagrange Rd. and 181st St.several streets in Harwood Heightsabout 1 foot of standing water at the intersection of Joliet Rd. and Lagrange Ave.the intersection of 159th St. and Laramie Rd.

Thunderstorm Wind, Grundy

When
June 10, 7:47 PM CST
Where
Grundy County, Coal City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.283, -88.283

Large tree limbs broken off by strong winds.

Thunderstorm Wind, Grundy

When
June 10, 7:47 PM CST
Where
Grundy County, 3 mi E of Morris
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.367, -88.367

Large tree limbs broken off by strong winds.

Thunderstorm Wind, De Kalb

When
June 10, 8:13 PM CST
Where
De Kalb County, Sandwich
Measured
58 kt (67 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.650, -88.617

Large tree limbs broken off by strong winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407354, 5407355, 5407356, 5407357, 5407358.